Blood Thinner Errors – Medical Malpractice
Blood Thinners are Powerful:
Warfarin sodium – The general name for blood thinners like COUMADIN – is a prescription medicine used to treat blood clots and to lower the chance of blood clots forming in your body. Blood clots can cause a stroke, heart attack, or other serious conditions if they form in the legs or lungs. Blood thinners serve a vital role in care for many types of diseases and are commonly prescribed because of how well they can protect against blood clots. The are commonly prescribed for atrial fibrillation – dysfunction of the heart’s electrical system which causes its two upper chambers, the atria, to beat out of coordination with the two lower chambers, the ventricles. When this happens, blood clots can form in the heart which are then circulated to other parts of the body, raising the possibility of a catastrophic event such as a stroke. Over 200,000 cases of atrial fibrillation are diagnosed in the US each year.
However, even the slightest overdose of a blood thinner can have devastating consequences including death.
While they may be common, blood thinners are very powerful with little room for error. This is why careful monitoring of a patient’s clotting level by means of a simple test known as a INR test is essential to maintaining the patients on the proper dose. If the patient’s INR level is too high the patient can suffer a catastrophic bleed – conversely, if the patient’s INR level is too low, the patient will remain at risk for clot formations – the exact risks for which the medication is prescribed. The therapeutic INR range for patients on COUMADIN is very well defined as being between 2-3. A small amount beyond the right dosage can cause severe side effects ranging from cuts that won’t stop bleeding to gastrointestinal bleeding and bleeding in the brain. AARP named blood thinners – specifically Coumadin – as the #1 drug most likely to send you to the hospital because of how often people overdose. The Failure to properly monitor and understand a patient’s INR levels often result in harm to the patient and constitute malpractice. Nurses are often pressed for time and can misread the label, give a more powerful dose or simply give too many pills of the correct dose. Doctors and nurses could be too rushed to properly explain how to take blood thinners and the importance of correct dosage.
Often Result In Malpractice:
Malpractice occurs most often through negligence. It is a caregiver’s duty to monitor a patient for adverse reactions and signs of overdose. In a hospital signs of an overdose should be caught quickly and outside a hospital caregivers should ask questions that will let them know if the patient is presenting symptoms of an overdose.
Sometimes a loved one has been a victum of medical malpractice but does not think it is right to present a case. Sharing this inforgraphic can help explain to a loved one how common medication errors are, and that they are entitled to compensation if malpractice has occured.